Ipecac, or syrup of ipecac (SOI), is a medication once used to induce vomiting. Its medical use has virtually vanished, and it is no longer recommended for routine use in toxic ingestion. The abuse of SOI as a purgative in eating disorders, however, is increasing.
Ipecac is commonly made from alcohol extraction of the plants Cephaelis acuminata and Cephaelis ipecacuanha. The extract is commonly mixed with glycerin, sugar (syrup), and methylparaben. The active ingredients are plant alkaloids, cephaeline, and methyl-cephaeline (emetine).
Paradoxically, ipecac is itself a poison. Because it promptly induces vomiting, however, there is little concern for its intrinsically poisonous nature. Emetine, a component of ipecac, has been found to have antihelminthic and antiamoebic properties.
Mechanism of Action
Ipecac irritates the stomach lining and chemically stimulates the CRTZ (chemoreceptor trigger zone) in the medulla oblongata of the central nervous system to induce near-immediate vomiting. Historically, this was the rationale for its recommendation in the management of orally ingested poisons. Over time, however, clinical research began to call this practice into question. Syrup of ipecac has subsequently been shown to be inferior to activated charcoal in reducing absorption in toxic ingestion. Its use often delays more effective decontamination methods.
In 1997, the American Academy of Clinical Toxicology position statement recommended against the routine use of syrup of ipecac: "Syrup of ipecac should not be administered routinely in the management of poisoned patients. In experimental studies, the amount of marker removed by ipecac was highly variable and diminished with time. There is no evidence from clinical studies that ipecac improves the outcome of poisoned patients, and its routine administration in the emergency department should be abandoned. There are insufficient data to support or exclude ipecac administration soon after poison ingestion. Ipecac may delay the administration or reduce the effectiveness of activated charcoal, oral antidotes, and whole bowel irrigation. Clinicians should not administer ipecac to a patient who has a decreased level or impending loss of consciousness or who has ingested a corrosive substance or hydrocarbon with high aspiration potential."
The 2013 position paper update on the use of syrup of ipecac remained guarded: "... there remains no convincing evidence from clinical studies that ipecac improves the outcome of poisoned patients. Furthermore, the availability of ipecac is rapidly diminishing. Conclusions. The routine administration of ipecac at the site of ingestion or in the emergency department should be avoided. Ipecac may delay the administration or reduce the effectiveness of activated charcoal, oral antidotes, and whole bowel irrigation. There is not sufficient evidence to warrant any change in the previous Ipecac position papers. There are, however, insufficient data to support or exclude ipecac administration soon after ingestion of some specific poisons in rare situations." from the Abstract: (http://www.clintox.org/wp-content/uploads/2016/04/Position-Statement-Ipecac-Syrup-1.pdf).
This final statement has caused some consternation and remains controversial. Some experts advocate only for its use in rare situations where the benefits outweigh the risks of severe toxicity to the patient and only in the setting of recent ingestion (60 minutes), no contraindications to use, and without delaying definitive treatment. Generally, its use in toxicology has been abandoned.
Syrup of ipecac is no longer available for over-the-counter (OTC) sale or prescription use. There are, however, various unregulated formulations of ipecacuanha available. In the 1950s, syrup of ipecac was considered superior to gastric lavage and was the standard of care for toxic ingestions. It was available for sale in one-ounce bottles and became the mainstay for home treatment of childhood poisonings. It was approved for OTC sale in 1965 by the US Food and Drug Administration. In 1989 the American Academy of Pediatrics recommended each home keep a bottle for emergency use.
The American Academy of Clinical Toxicology (AACT), the European Association of Poison Centres and Clinical Toxicologists (EAPCCT) or the American Academy of Pediatrics (AAP) no longer recommend ipecac for routine use.
Ipecac has a high safety profile. Common side effects include prolonged vomiting (greater than 1 hour), lethargy, somnolence, diarrhea, fever, irritability. More severe complications can consist of aspiration pneumonia, Mallory-Weiss tears, pneumomediastinum, and gastric rupture. Since syrup of ipecac induces vomiting, it can delay the administration of PO medications, such as activated charcoal. Fatalities have been associated with the use of ipecac but are rare.
Emetine blocks the 40-S ribosomal unit causing a decrease in protein production. This inhibition of protein synthesis is a feature shared with several classes of antibiotics (macrolides).
Syrup of ipecac is contraindicated in patients who are unable to protect their airway or in whom medical personnel cannot adequately maintain an airway. It should be avoided after the ingestion of caustic substances, such as acids or bases, as vomiting can further increase upper GI and airway injury. It should also not be used in patients with significant debility in whom the induction of emesis may worsen their condition. Syrup of ipecac should not be given if the toxic ingestion has occurred more than one hour before the patient presents for care. In general, if signs of absorption and toxicity are evident, the administration of syrup of ipecac is unlikely to be beneficial.
Ipecac is rarely useful for most poisonings. It is unsuccessful at removing any significant quantities of ingested poisons unless delivered in the first few minutes post-ingestion; even then, the results are inconsistent and unpredictable. Its effect of uncontrolled vomiting delays other orally administered antidotes (e.g., activated charcoal) by one to two hours. Given the risks of aspiration, an adequately controlled airway is paramount. If the patient demonstrates signs of toxicity that include sedation or an inability to maintain their airway, ipecac will not only create a risk of aspiration of vomited material; it will almost certainly be ineffective as the drug is already absorbed.
Ipecac has a low risk of serious toxicity. "Considering that over 3 million patients received therapeutic doses of ipecac during the 14 years of 1983 through 1996, ipecac appears to have a high margin of safety. The potential complications of the therapeutic use of ipecac are well-documented, but serious sequelae occur rarely. An important concern is that the use of ipecac can delay the administration of activated charcoal by one to two hours." (p. 5, 2013 AACT position statement, above.)
Ipecac has very little accepted medical use in toxicology. If administered in the first few minutes after oral ingestion of a non-corrosive, nonvolatile substance, which, if absorbed and metabolized, may cause harm, Ipecac may remove an uncertain amount of the ingested by vomiting it up. The amount removed is very vague.
Enhancing Healthcare Team Outcomes
Nurses, pharmacists, and clinicians should be fully aware that ipecac is no longer available for use to treat any disorder. There have been concerns about the toxicity of this agent. While the drug enjoyed everyday use in the past, its therapeutic benefits have also come into question. Thus, nurses who get an order for ipecac from a physician should consult with the pharmacist, particularly one who has taken some toxicology training, before administering the drug to the patient. Pharmacists must also be vigilant if they receive a prescription for ipecac and contact the prescribing physician in an attempt to dissuade them from giving the patient this drug. In cases where ipecac is even a consideration, a toxicologist should be brought in for a consult. Only with an interprofessional team approach to care can ipecac use be prevented in most cases, and more appropriate measures are employed to direct patient care to optimal outcomes. [Level 5]